On Some Simple Widths

  • Ling-Ju Hung
  • Ton Kloks
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5942)


The \(\mathcal{G}\)-width of a class of graphs \(\mathcal{G}\) is defined as follows. A graph G has \(\mathcal{G}\)-width k if there are k independent sets ℕ1,...,ℕ k in G such that G can be embedded into a graph \(H \in \mathcal{G}\) such that for every edge e in H which is not an edge in G, there exists an i such that both endpoints of e are in ℕ i . For the class \(\mathfrak{C}\) of cographs we show that \(\mathfrak{C}\)-width is NP-complete. We show that the recognition is fixed-parameter tractable, and we show that there exists a finite obstruction set. We introduce simple-width as an alternative for rankwidth and we characterize the graphs with simple-width at most two.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Chandler, D.B., Chang, M.S., Kloks, T., Peng, S.L.: Probe graphs (manuscript, 2009),
  2. 2.
    Gallai, T.: Transitiv orientierbare graphen. Acta Math. Acad. Sci. Hungar. 18, 25–66 (1967)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Corneil, D.G., Lerchs, L.H.: Stewart-Burlingham: Complement reducible graphs. Discrete Applied Mathematics 3, 163–174 (1981)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Chang, M.S., Hung, L.J., Kloks, T., Peng, S.L.: Block-graph width. In: Chen, J., Cooper, S.B. (eds.) TAMC 2009. LNCS, vol. 5532, pp. 150–157. Springer, Heidelberg (2009)Google Scholar
  5. 5.
    Hung, L.J., Kloks, T., Lee, C.M.: Trivially-perfect width. In: Fiala, J., Kratochvíl, J., Miller, M. (eds.) IWOCA 2009. LNCS, vol. 5874, pp. 301–311. Springer, Heidelberg (2009)Google Scholar
  6. 6.
    Oum, S.: Graphs of bounded rank-width. PhD thesis, Princeton University (2005)Google Scholar
  7. 7.
    Hung, L.J., Kloks, T.: On the cograph-width of graphs (manuscript, 2009)Google Scholar
  8. 8.
    Le, V.B., de Ridder, H.N.: Characterizations and linear-time recognition of probe cographs. In: Brandstädt, A., Kratsch, D., Müller, H. (eds.) WG 2007. LNCS, vol. 4769, pp. 226–237. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  9. 9.
    Kruskal, J.: Well-quasi-ordering, the tree theorem, and Vazsonyi’s conjecture. Transactions of the American Mathematical Society 95, 210–225 (1960)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Thomassé, S.: On better-quasi-ordering countable series-parallel orders. Transactions of the American Mathematical Society 352, 2491–2505 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Brandstädt, A., Le, V.B., Spinrad, J.P.: Graph Classes: A survey. SIAM Monographs on Discrete Mathematics and Applications. SIAM, Philadelphia (1999)zbMATHGoogle Scholar
  12. 12.
    Howorka, E.: A characterization of distance-hereditary graphs. Quarterly Journal of Mathematics 28, 417–420 (1977)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Chang, M.S., Hsieh, S.Y., Chen, G.H.: Dynamic programming on distance-hereditary graphs. In: Leong, H.-V., Jain, S., Imai, H. (eds.) ISAAC 1997. LNCS, vol. 1350, pp. 344–353. Springer, Heidelberg (1997)Google Scholar
  14. 14.
    Cameron, P.J.: Two-graphs and trees. Discrete Mathematics 127(1-3), 63–74 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Seidel, J.J.: Geometry and combinatorics. In: Corneil, D.G., Mathon, R. (eds.) Selected works of J. J. Seidel. Academic Press, London (1991)Google Scholar
  16. 16.
    Lovász, L.: Normal hypergraphs and the weak perfect graph conjecture. Discrete Mathematics 2, 253–267 (1972)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Olariu, S.: No antitwins in minimal imperfect graphs. Journal of Combinatorial Theory, Series B 45, 255–257 (1988)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Ling-Ju Hung
    • 1
  • Ton Kloks
    • 1
  1. 1.Department of Computer Science and Information EngineeringNational Chung Cheng UniversityTaiwan

Personalised recommendations